Lawsuit Filed Over Gadolinium Toxicity Symptoms After MRI With Contrast
Following injections of MultHance and Omniscan, a product liability lawsuit indicates that the MRI contrast agents resulted in the development of painful and incurable gadolinium toxicity symptoms, including cognitive impairment, skin problems, bone and joint pain.
In a complaint (PDF) filed in the U.S. District Court for the Eastern District of Louisiana on October 31, Judy Gomilla presents failure to warn claims against various manufacturers of gadolinium-based contrast agents; including Bracco Diagnostics, Bipso GMBH, Takeda GMBH, Acist Medical Systems, Inc., McKesson Corporation, Merry X-Ray Chemical Corporation, and GE Healthcare.
Gomilla indicates that she received injections of MultiHance and Omniscan during MRI with contrast. The linear gadolinium contrast dyes are designed to help enhance the images, but the lawsuit indicates that Gomilla began to experience various symptoms of gadolinium toxicity shortly after receiving the injections.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Although the gadolinium is supposed to be safely processed out of the body, Gomilla indicates that test results showed gadolinium retention in her body in December 2017, which she indicates accounts for the symptoms she has experienced.
“Gadolinium is highly toxic. It does not occur naturally in the human body,” Gomilla’s lawsuit states. “The only pathway for gadolinium to have entered the plaintiff’s body was through injection during her MRI/MRA procedures.”
Similar side effects have been reported among many individuals after undergoing an MRI with contrast. Increasingly referred to as gadolinium deposition disease (GDD), the symptoms can include persistent headaches, thickening of the skin, memory issues, cognitive problems and severe pain.
Gomilla’s claim joins a growing number of MRI gadolinium toxicity lawsuits filed in recent months, each raising similar allegations that the manufacturers knew, or should have known, about the risks associated with their products, but failed to provide adequate warnings for patients or the medical community.
MRI with Contrast Toxicity Problems
Warnings about risks associated with gadolinium retention were previously issued for individuals with an acute kidney injury or chronic kidney disease about 10 years ago. However, gadolinium deposition disease is seen among patients with normal kidney function, who were not warned about the risk of these problems before agreeing to undergo an MRI with contrast.
Several studies have found evidence that gadolinium from MRI contrast dyes may build up in the brain, leading the FDA to require more thorough research to help determine whether further restrictions need to be placed on the use of the contrast agents.
In December 2017, the FDA issued a drug safety communication for Omniscan, Multihance and other gadolinium-based contrast agents, providing new information about the risk of gadolinium retention and potential side effects, even for individuals with normal kidney function.
The manufacturers were required to provide new warnings and information in a Medication Guide, which all patients receiving an MRI contrast dye will be asked to read.
The FDA also recommended that health care professionals consider the fact that the body retains gadolinium when deciding whether to give it to patients that may be at higher risk of health problems. These include women who are pregnant or think they may be pregnant, patients with kidney problems, children, and patients when inflammatory conditions. The recommendations also suggest that repeated use of the contrast agents be minimized where possible, particularly when MRIs are scheduled closely together.
Patients are now urged to tell their health care professionals whether they are pregnant or may be pregnant, whether they have kidney problems, and the date of their last MRI with gadolinium, or whether they have had repeated MRI scans that involved the use of gadolinium contrast agents.
As a growing number of individuals contact lawyers about gadolinium toxicity symptoms experienced following an MRI with contrast, the size of the litigation is expected to grow rapidly over the coming months and years.
ElaineApril 10, 2019 at 2:26 am
Subject: Gadolinium and having only one kidney: My right kidney was surgically removed 6 years ago due to cancer. Three months ago I was given cortisone injections in my lower back, plus an I had an MRI where Gadolinium was injected as contrast. Since the date of those Gadoliniium accompanying those injections, my urine has changed dramatically from clear & odorless to dark, cloud and smelling [Show More]Subject: Gadolinium and having only one kidney: My right kidney was surgically removed 6 years ago due to cancer. Three months ago I was given cortisone injections in my lower back, plus an I had an MRI where Gadolinium was injected as contrast. Since the date of those Gadoliniium accompanying those injections, my urine has changed dramatically from clear & odorless to dark, cloud and smelling strongly of an unknown chemical odor that makes me wonder if there is something wrong with my existing kidney, or other other parts of my urinary tract. My kidney doctor says she has never heard of a urine problem such as this. What kind of a doctor should I seek to address this odiferous problem with my urine? Each of several times I requested a urine evaluation, the lab comes back reporting: no bacterial infection. Any ideas?
"*" indicates required fields
More Top Stories
A Wegovy gastroparesis lawsuit blames the weight loss drug for a stomach paralysis problems which left a woman with permanent injuries.
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.
A Bard PowerPort lawsuit claims the defective design of the port catheter led to a woman developing a severe infection and needing to have the implant surgically removed.